Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 210, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 25, 2002, 3:58 AM CDT for Harrison County, Pottawattamie County, Iowa; Douglas County, Sarpy County, Washington County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2002, 3:58 AM CDT (08:58 UTC)
- Expired
- Jul 25, 2002, 5:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Harrison County, IA, Pottawattamie County, IA, Douglas County, NE, Sarpy County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 34 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:45 AM CDT | Hail 1.75 | Council Bluffs, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 3:05 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 2139 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
504 WUUS53 KOAX 250858 SVROMA IAC085-155-NEC055-153-177-251000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 358 AM CDT THU JUL 25 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA THIS INCLUDES THE CITY OF OMAHA SARPY COUNTY IN EAST CENTRAL NEBRASKA EASTERN WASHINGTON COUNTY IN EAST CENTRAL NEBRASKA HARRISON COUNTY IN SOUTHWEST IOWA POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA * UNTIL 500 AM CDT * AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF MODALE...OR ABOUT 22 MILES NORTH OF OMAHA. MOVEMENT WAS SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FORT CALHOUN AROUND 410 AM CDT CRESCENT AROUND 425 AM CDT CARTER LAKE AROUND 435 AM CDT OMAHA AROUND 440 AM CDT RALSTON...COUNCIL BLUFFS AROUND 445 AM CDT LA VISTA...PAPILLION AROUND 450 AM CDT THIS STORM WILL PRODUCE HAIL UP TO GOLFBALL SIZE. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4167 9595 4163 9619 4106 9609 4115 9577 NIETFELD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:45 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 25, 2:45 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 245 AM CDT THU JUL 25 2002 FORECAST CONCERNS CONT AROUND PRECIP CHANCES AND TEMPS. SYNOPSIS...ONGING CONVECTION SPREADING ALONG OUTFLOW BOUNDARY AIDED BY STRONG SWRLY LLJ. STORMS REACHING SVR LIMITS SO DISCUSSION WL BE BRIEF. LATEST SFC ANALYSIS SHOWS AREA OF LO PRES CENTERED OVR CNTL NEB/CNTL SD. WARM FNT EXTENDED FM CNTRL NEB TO JUST N OF OMA. FORECAST...CONSIDERING WMFNT POSITION...HAVE RAISED TEMPS SLIGHTLY FOR TDY. FNT WL SIT ACROSS NEB/KS BORDER TONIGHT. GOOD LIFT INDICATED ALONG FNT WITH AREA UNDER RIGHT REAR QUAD OF UPPER JET. INSTABILITY HIGH SO WL GO WITH 30 POPS SRN ZONES AND TAPER TO 20 NWD. WL CONT POPS INTO FRI & FRI NIGHT AS FNTL BOUNDARY MOVES NWD AND FAST MOVING SHORTWAVE PASS THROUGH THE AREA. OMEGA FIELDS LOOK GOOD SO WL KEEP CHANCE POPS GOING. FOR THE MOST PART...REMAINS AN UNSETTLED PATTERN. FEW MINOR TWEEKS TO EXTENDED. .OMA...NONE. GRIFFIS
In the hours before
Special weather statement, Jul 25, 1:14 AM CDT, 2 hours 44 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1230 PM CDT WED JUL 24 2002 STORM SPOTTER ACTIVATION SHOULD NO LONGER BE NEEDED EARLY THIS MORNING OVER EASTERN NEBRASKA OR SOUTHWEST IOWA. A LARGE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK TO THE SOUTHEAST EARLY THIS MORNING THROUGH PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA...HOWEVER THE THREAT OF SEVERE WEATHER IS LOW. THERE MAY BE ENOUGH WIND SHEAR FOR A FEW SUPERCELLS...WHICH COULD PRODUCE SOME GUSTY WINDS AND HAIL...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). DDN
Special weather statement, Jul 25, 1:15 AM CDT, 2 hours 43 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251000- HAZARDOUS WEATHER OUTLOOK...CORRECTED ISSUANCE TIME NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 115 AM CDT THU JUL 25 2002 STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED EARLY THIS MORNING OVER EASTERN NEBRASKA OR SOUTHWEST IOWA. A LARGE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK TO THE SOUTHEAST EARLY THIS MORNING THROUGH PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA...HOWEVER THE THREAT OF SEVERE WEATHER IS LOW. THERE MAY BE ENOUGH WIND SHEAR FOR A FEW SUPERCELLS...WHICH COULD PRODUCE SOME GUSTY WINDS AND HAIL...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). DDN
Local storm report, Jul 25, 2:53 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 AM CDT THU JUL 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
245 AM 3 E LOUISVILLE NE 60 MPH TSTM GUST
07/25/02 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 25, 3:26 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 AM CDT THU JUL 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
247 AM BLENCOE IA 1.75 INCH HAIL
07/25/02 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 25, 3:54 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
354 AM CDT THU JUL 25 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
332 AM 2 E LITTLE SIOUX IA 1.5 INCH HAIL
07/25/02 HARRISON REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:11 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 49 min |
| Jul 25, 2:33 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 42 min |
| Jul 25, 3:00 AM CDT | Severe Thunderstorm Warning | OAX | Fremont | 45 min |
| Jul 25, 3:09 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 51 min |
| Jul 25, 3:53 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 37 min |
| Jul 25, 4:25 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 35 min |
| Jul 25, 4:31 AM CDT | Tornado Warning | OAX | Monona | 29 min |
| Jul 25, 4:38 AM CDT | Severe Thunderstorm Warning | OAX | Mills | 37 min |
| Jul 25, 4:50 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 40 min |
| Jul 25, 4:56 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 64 min |
| Jul 25, 5:00 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 30 min |
| Jul 25, 5:31 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 44 min |
| Jul 25, 6:28 AM CDT | Severe Thunderstorm Warning | OAX | Page | 47 min |
| Jul 24, 10:43 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 62 min |
| Jul 24, 11:35 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 40 min |
| Jul 24, 11:48 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 42 min |
| Jul 25, 2:37 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 23 min |
| Jul 25, 4:09 AM CDT | Tornado Warning | OAX | Thurston | 21 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.